MAUDE Adverse Event Report: PALODEX GROUP OY GXDP-300; DIGITAL PANORAMIC X-RAY UNIT

PALODEX GROUP OY GXDP-300; DIGITAL PANORAMIC X-RAY UNIT
Model Number GXDP-300
Medical Device Problem Code Device Alarm System (1012)
Health Effect - Clinical Code Tinnitus (2103)
Date of Event 05/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At the receipt of this report, the initial reporter indicated that the digital panoramic x-ray unit gxdp-300 (serial # (b)(4)) was installed at his dental office on (b)(6) 2016.During the training, several employees at the dental office commented the pitch and volume of the exposure warning speaker was excessive.According to the initial reporter, cotton and tape were used to reduce the volume of the warning speaker.However, one employee of the dental office complained that the noise of the exposure warning speaker has resulted in a consistent ringing in her ears despite the initial reporter's attempts to temper the loudness of the alarm.It was reported that the employee has met several doctors and has been told that the ringing in her ears will be permanent.Investigation by the manufacturer is underway, and a supplemental report will be filed after completion of the investigation.Not returned to manufacturer.
 
Event or Problem Description
It was reported that the volume of exposure warning speaker of a digital panoramic x-ray unit gxdp-300 (serial # (b)(4)) is too loud, and has allegedly contributed to an operator's claim of permanent ringing in ears.
 
Additional Manufacturer Narrative
Manufacturer performed a complaint database review covering complaints from january, 2014 to may, 2017 searching for complaints related to too loud sound during exposure.No similar complaints were found.Dhr of the device gxdp-300, sn (b)(4) was reviewed and no issues were found suggesting the buzzer was too loud or otherwise functioning unreliably during manufacturing assembly and testing.Standard and regulatory requirements related to audible sounds of x-ray devices were reviewed.Iec 60601-2-63:2012 medical electrical equipment - part 2-63: particular requirements for the basic safety and essential performance of dental extra-oral x-ray equipment.The new standard does not either define any decibel level for audible signals.Section 203.6.4.2 has the following note: "an audible signal emitted during the loading state is an adequate indication of termination".Fda has a requirement in 21 cfr part 1020 - performance standards for ionizing radiation emitting products in section 1020.31: "device must have controlling means to stop the radiation, these include visual and audible indication of exposure." no decibel level for audible signal is defined.On the other hand, worker safety regulations according to usa occupational health and safety association (ohsa occupational noise exposure 1910.95 / permissible noise exposure) are considering exposures less than 85db (a-weight) averaged over an 8 hour day to pose little risk of hearing damage over a lifetime.In addition, the buzzer components used in the gxdp-300, sn (b)(4) were investigated simulating the real-life distances from the user/operator.The maximum sound pressure genrated by remote exposure switch when located at 30 cm from the operator is 75 db and buzzer in the main device located at 3 meters from the operator is 61 db.Summing these values by using the equation for calculating the sum of two incoherent sound pressure levels, the maximum sound level is 75.2 db.Based on complaint database analysis, dhr review of the complained device, standard and regulation review, iec test report review and r&d analysis, there is no indication that main device buzzer or remote exposure switch buzzer sound levels could have been at that high level that alleged constant ringing in the operator started due to gxdp-300 device's x-ray alarm sound.Since acceptable decibel limits are not defined in iec standard or in fda regulation, the decibel levels in main device buzzer and remote exposure buzzer were compared to occupational health and safety (ohs) organization's guidelines.Based on ohs, person needs to expose to 85 db over 8 hour day to have any increased risk of hearing damage.It is concluded that the gxdp-300 sound pressure levels are clearly below ohs guidelines, approximately 75 db.Furthermore, the exposure time to 75db sound pressure level was only 5.5 minutes distributed over 15 days per customer description.In conclusion, based on ohs guidelines sound pressure level of gxdp-300 could not have caused the permanent hearing damage to the operator.
 
Event or Problem Description

Brand Name
GXDP-300
Common Device Name
DIGITAL PANORAMIC X-RAY UNIT
Manufacturer (Section D)
PALODEX GROUP OY
nahkelantie 160
tuusula, 00430
FI  00430
MDR Report Key6607945
Report Number3005383085-2017-00001
Device Sequence Number13769657
Product Code MUH
UDI-Device Identifier06430035872435
UDI-Public06430035872435
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K092591
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Dentist
Type of Report Initial,Followup
Report Date (Section B) 11/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Dentist
Device Model NumberGXDP-300
Device Catalogue Number900714
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/05/2017
Supplement Date Received by Manufacturer05/05/2017
Initial Report FDA Received Date06/02/2017
Supplement Report FDA Received Date11/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;